Velcade Recall Issued Due to Particle Contamination

About 400,000 vials of the cancer drug Velcade have been recalled worldwide by Johnson & Johnson and Takeda Pharmaceuticals after some were found to contain particles of polyester-like material. 

The Velcade recall was first announced on Friday by the U.K. Medicines and Healthcare Products Regulatory Agency after the particles were found in vials from two different batches. Since then, the recall has been expanded to the United States and Japan as well.

Takeda officials say that the problem was caused by a part of the manufacturing process contracted out to a third-party manufacturer. The companies have received a total of five complaints of the particles seen floating in vials in Europe and Japan after the powder form of the drug was reconstituted. There have been no reports of particulate contamination in U.S. vials, however.

Did You Know?

Millions of Philips CPAP Machines Recalled

Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.

Learn More

Company officials say there is no known safety issue with the contaminants. There have been no reports of illness or injury.

The recall affects 13 lots of 3.5 milligram vials of Velcade, including six lots in Europe and seven lots in the U.S. The lots recalled total about 195,000 vials distributed in Europe, 200,000 vials in the U.S. and 22,300 vials of 3 milligram vials sold in Japan. The manufacturers say that most of the vials have probably been used and expect very few to be returned.

Velcade (Bortezomib) was approved by FDA in 2003 as a second-line injection treatment for multiple myeloma. It was developed by Millennium Pharmaceuticals, Inc. (owned by Takeda) and Johnson & Johnson. In 2008, it was approved as a front-line multiple myeloma treatment. It is also approved as a second-line treatment for mantle cell lymphoma.

The drug is distributed in the U.S. by Millennium Pharmaceuticals. It is sold by Janssen-Cilag, a division of Johnson & Johnson, in Europe and the rest of the world.

Earlier this year, the FDA issued a warning that doctors should carefully monitor the dosage of Velcade in patients with liver problems. According to the FDA warning, the drug can increase the risk of liver toxicity and liver damage in such patients, and patients who already have liver problems should start on low dose.

6 Comments

  • AnthonySeptember 29, 2021 at 1:46 am

    After Taking Valcade I'am now in A Wheel Chair because I cant walk or stand very long my feet & ankles are always sore and my legs are always sore & my right arm has A numb feeling and hands now what can I do nothing my kidneys are bad also

  • VeraAugust 9, 2017 at 7:57 pm

    My mom was diagnosed with multiple myeloma December 4, 2014. She started talking the cancer medicine Revlimid. She continued to take her meds everyday for 21 days....off seven..... and back on again. She was progressing well. Fast forward to November 28, 2016, my mom came home in excitement because the doctor had just put her in remission. She was ecstatic! He took her off all her meds; the joy sh[Show More]My mom was diagnosed with multiple myeloma December 4, 2014. She started talking the cancer medicine Revlimid. She continued to take her meds everyday for 21 days....off seven..... and back on again. She was progressing well. Fast forward to November 28, 2016, my mom came home in excitement because the doctor had just put her in remission. She was ecstatic! He took her off all her meds; the joy she had was pure happiness. Fast forwarding ahead, my mom got alittle sick that following year in January 2017. She called her cancer doctor and was told to come into the office the next morning. My brother took her to the appointment because I had an appointment also that same morning. My. brother told me that the doctor told my mom that her cancer had progressed and I asked "how?" being that she was just put in remission on November 28th, a couple of months prior. So I went with my mom to her next appointment that following week and talked with the doctor personally only to be told that she really wasn't in remission. Her blood work levels indicated back in November that she wasn't in remission. I asked him why would He tell my mom that she was only to get her hopes up, plus you took her off all her meds. I feel like her doctor was negligent by knowing that my mom was never in remission and it caused her to greatly suffer emotional, mental, and physical stress. Also Velcade, the last chemo medicine that she was put on, caused her to suffer a severe case of neuropathy. Unfortunately, my mom passed away on June 4th, 2017 of this year. I'm so heartbroken.

  • LilibethMarch 18, 2017 at 6:57 pm

    My mom was recently diagnosed with stage 3 multiple myeloma 2/9/2017 She started the Velcade the day before we where discharge from the hospital After 3 treatment she start feeling the side effects like tingling sensations on her hands and feet, blurred vision, I called the oncologist office to report the sides effect that my mom experienced, the following day brought my mom to the cancer center[Show More]My mom was recently diagnosed with stage 3 multiple myeloma 2/9/2017 She started the Velcade the day before we where discharge from the hospital After 3 treatment she start feeling the side effects like tingling sensations on her hands and feet, blurred vision, I called the oncologist office to report the sides effect that my mom experienced, the following day brought my mom to the cancer center to see the nurse practitioner and told everything what's going on with her.she examined her and explained how this medication work on her system. We did continue her 4th treatment that day , after 3 days my mom passed away because she was bleeding inside .

  • KimJanuary 2, 2017 at 8:40 am

    I was diagnosed with Multiple myeloma and started chemo with velcade. After 4th round of treatment I lost feeling in both hands and feetI am not able to walk or even use my hands to take care of myself. my wife has to fix my food and is my pimary caretaker. All nerve test done by nuerologist showed permanent damage to the nerves in my hands and feet. Had physical theapy twice and bot said no chang[Show More]I was diagnosed with Multiple myeloma and started chemo with velcade. After 4th round of treatment I lost feeling in both hands and feetI am not able to walk or even use my hands to take care of myself. my wife has to fix my food and is my pimary caretaker. All nerve test done by nuerologist showed permanent damage to the nerves in my hands and feet. Had physical theapy twice and bot said no change after therapy. I broke both feet trying to walk with walker, so I am being fitted with ankle braces to protect them from this point forward. My and my wifes life have been changed forever.All of this was end of 2015 and all of 2016. transplant in 2015. Saw my oncologist Dec. of2016 and he explained to me, my wife and my daughter that Multiple Myeloma was not curable, but treatable. But since I have so much damage from the Velcade with neuropathy all treatment stoppdthe ONLY treatment is chemo with the Velcade, so now I am just is comfortable stage now.

  • CarolJuly 25, 2016 at 4:41 pm

    I also received chemotherapy using velcade. Back in June of 2012, since then my life changed forever. The pain is so severe I need to be on pain killers, have mobility issues, I can't do what I use to do, even going for short walks is very hard, performing every day tasks. I just wish I was better informed about the side effects of velcade.

  • NaysaFebruary 16, 2015 at 12:05 am

    My husband was diagnosed with Chronic Kidney Disease in August 2014. His nephrologist referred him to an Oncologist and chemo was started immediately after the bone marrow sample, blood work, and lymph node removal. At each chemo treatment with Velcade, he was asked about numbness and tingling in his feet and hands. On his fourth treatment, he told the nurses and doctors that his feet were goin[Show More]My husband was diagnosed with Chronic Kidney Disease in August 2014. His nephrologist referred him to an Oncologist and chemo was started immediately after the bone marrow sample, blood work, and lymph node removal. At each chemo treatment with Velcade, he was asked about numbness and tingling in his feet and hands. On his fourth treatment, he told the nurses and doctors that his feet were going numb. He received 4 more treatmens. In November, he received his last treatment but by then the nerves in his feet were destroyed and he has no feeling in his feet or burning stabbing pain. We saw a neurologist Feb 12, 2015 where he underwent a series of nerve tests. At the conclusion of this visit, we were told he had extensive and irreversible nerve damage. He can not walk without a walker and he can not walk but a very short distance. The pain is excruciating and his balance is so out of kilter, he is in constant danger of falling. He fell twice in one day and went by ambulance to the hospital twice. Our lives are forever changed. The oncologist admits that velcade was the cause and he is so upset that this nerve damage has been so devastating. He is now in a rehab hospital to try and build up his strength. I don't know where to turn for help and am considering a law suit but I fear going up against a big drug company would get us nowhere.

"*" indicates required fields

Share Your Comments

I authorize the above comments be posted on this page*

Have Your Comments Reviewed by a Lawyer

Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.

NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

This field is for validation purposes and should be left unchanged.

More Top Stories